[Skip to Content]
[Skip to Content Landing]
Correspondence
July 1958

POISON IVY (RHUS) DERMATITIS

AMA Arch Derm. 1958;78(1):102-103. doi:10.1001/archderm.1958.01560070106024

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor: In the article on poison ivy (Rhus) dermatitis, by A. M. Kligman (A. M. A. Arch. Dermat. 77:149 [Feb.] 1958), the last conclusion (p. 177) reads as follows: "The treatment of Rhus dermatitis by the administration of Rhus allergens during the acute attack is irrational and hazardous."

This statement seems to be based mainly on the severe toxic effects encountered by Kligman, who gave intramuscular injections with enormous and heroic doses of 3-n-pentadecyl catechol (0.2 cc. of 10% solution or 20 mg.) to 11 patients having acute poison ivy dermatitis. Of these 11 patients, at least 2 had such severe reactions as to warrant hospitalization; the remainder had varying degrees of systemic and local reactions.

These data do not show that it is hazardous or even irrational to administer Rhus allergens during an attack of poison ivy dermatitis unless high concentrations of the allergens are given. This

First Page Preview View Large
First page PDF preview
First page PDF preview
×